Hypos

When the blood sugars go low, people suffer from “hypos”.

A hypo can happen when the blood glucose goes below 4 mmol/l .

You may feel: –

  • clammy
  • sweaty
  • tremble and shake
  • tingling of the lips
  • palpitations
  • feel hungry
  • feel faint, have difficulty concentrating, slurring words, behaving oddly, be unusually aggressive or tearful,  lose awareness, becoming unconscious (late signs )

Nocturnal hypos

Sometimes you can have a hypo in the night and may wake up restless and with a headache. Your body may respond such that when you do a morning bm it seems paradoxically high. Please be aware of this or discuss this with your health professional should you think this may be happening. Consider reducing the appropriate dose of insulin if this is the case and do frequent bm monitoring.

What causes a hypo ?

  • If on oral medication for diabetes such as sulphynlureas eg gliclazide. The lower the glucose levels especially if the dose is too high or you are eating less. The Non-long acting form ( non-MR) should always be taken around the time of the meal
  • Taking too much insulin
  • Not eating – delayed or missed mels, not eating enough starchy food
  • Not allowing for exercise
  • Drinking too much alcohol or alcohol without food
  • Sometimes there is not a clear cause

How to treat hypos

  • 200 mls orange juice
  • 150mls of a non-diet fizzy drink
  • 100 mls lucozade
  • 5-6 dextrose tablets
  • 4-5 glucotabs

If you don’t feel better and your bms remain low after 5 minutes* repeat the treatment.

*if very low it may be best to  call 999. If you become unconscious dial 999 for an ambulance. You should be on your side with your head back and not have anything in your mouth that may make you choke.

Do act quickly to raise your sugar levels if having a hypo rather than putting it off, and don’t ignore the warning signs. Remember to carry glucose tablets or the like and let people know if you are having a hypo. Consider identification if you are diabetic.

** Remember to have some long acting carbohydrates or food too, as otherwise it is possible that your sugars become lower after the short term effects of the sugars wear off. **

Driving and hypos

https://www.dft.gov.uk/dvla/medical/aag.aspx

Do not drive if your bms are less than 5mmol/l.

Do keep your glucose, dextrose tablets or other in the car.

If you get warning signs of a hypo, pull over when safe to do so, and demonstrate that you are no longer in charge of the vehicle. Turn off the ignition and take out the key. Move to the passenger seat when/if safe to do so.

Do take the sugar treatments  if uncertain that you are having a hypo and the symptoms minor. Consider if it is worth doing a blood sugar level.

Preventing hypos

Eat regularly.

Take medicines such as sulphonylureas e.g. gliclazide , with a meal.

Make sure that you are taking insulin at the specified time before or with your meal (depending on the type of insulin)

Do blood sugars if on insulin especially before activities such as driving.

Take action early if you feel you are having a hypo

 

Comments are closed.